Any type of drug can cause drug allergies, whether it is prescription medication or over-the-counter medications, herbal medication, vitamins, and supplements. This is caused by an allergic reaction to a drug.
Research has shown that drug allergies are common in 1-2% of all admissions worldwide and 3-4 -5 % of all hospitalized patients.
Who is at greatest risk for developing a drug allergy
It is important that you remember that any person can have an allergic reaction to a drug. This includes people with allergies to food or airborne particles like pollen.
These factors could increase your chances of developing an allergy to drugs:
- Increasing age
- Multiple drug allergies in the past
- Other illnesses such as Epstein-Barr virus infection (EBV), human immunodeficiency (HIV), and asthma.
- Repeated, intermittent use of a drug
- What drugs are administered. Some people may be more sensitive to certain methods, such as intravenous or topical.
What are the signs of drug allergy?
Mild to moderate symptoms are common in people suffering from drug allergy. Mild allergic reactions can include the sudden onset of itching, skin rashes and urticaria (hives). Most of these symptoms can be treated within a few days if the culprit medication has been stopped.
Sometimes more severe symptoms may occur. You may experience swelling of the throat, face, or mouth, difficulty breathing or severe abdominal cramps. Anaphylaxis is the most severe allergic reaction. Anaphylaxis can affect more than one system such as the skin, gut, and lungs. You may also experience fainting or unconsciousness due to a drop in blood pressure.
Sometimes, delayed symptoms can be a sign of drug allergies. These symptoms can be delayed and present as rashes (non-urticarial), or blisters.
How can you tell if you have a drug allergic reaction?
It is important to seek medical advice if you have a drug allergy. You should not take any drug if you suspect or know you are allergic.
To determine the cause and nature of your allergic reaction, an allergy specialist will interview you. An allergist might also perform further tests to determine the cause of your allergic reaction or recommend alternative medication.
What can you do if you are misdiagnosed as having a drug allergy?
It’s not unusual for someone to say that they are allergic to a drug. This is not always a true case of drug allergy. Infections can cause symptoms that are similar to drug allergy.
Negative consequences can result from being misdiagnosed as suffering from a drug allergy. Alternative medications may be prescribed to the patient, which could lead to more severe side effects.
Where can I find help?
You should seek emergency help if you think you may have a severe reaction to a drug allergy.
After a diagnosis of drug allergies has been made, patients and their loved ones must be informed about the condition and how to recognize and treat it. Medik Awas is a program that gives identification documents/devices for patients at high risk of severe drug allergy reactions. This allows healthcare professionals to quickly alert the patient.